Texas, 2016Damaging Wind in Texas, July 3, 2016
July 3, 2016 · NWS LUB · 1 event in 1 county or zone
Early this evening, a high-based supercell thunderstorm tracked nearly 140 miles from Harding County in New Mexico southeast to Castro County in Texas before dissipating southeast of Friona. This storm produced a series of intense downbursts with winds determined as high as 90 mph about four miles northeast of Friona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- $200,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early this evening, a high-based supercell thunderstorm tracked nearly 140 miles from Harding County in New Mexico southeast to Castro County in Texas before dissipating southeast of Friona. This storm produced a series of intense downbursts with winds determined as high as 90 mph about four miles northeast of Friona. These winds damaged grain silos and a barn, destroyed center pivot irrigation units, and damaged nearly 1000 acres of corn and sorghum crops in the area. Combined losses were estimated in excess of $500,000 USD.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 5:46 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 3, 5:46 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
646 PM CDT SUN JUL 3 2016
.AVIATION...
All TAF sites...KLBB...KCDS...and KPVW are expected to remain VFR.
Front is located just south of region, and a few storms are
expected through 07z between Lubbock and Abilene. Outside chance
of a few storms sneaking into the central S Plains late tonight
from Panhandle but confidence is not high at this time. Fairly
light winds tonight and then hot again Monday with scattered
thunderstorms possible late in the period...ie late Monday
afternoon.
&&
.PREV DISCUSSION... /issued 353 PM CDT SUN JUL 3 2016/
SHORT TERM...
Weak cold front/wind shift has advanced to just south and east of
forecast area., becoming nearly stalled. Despite moderately unstable
airmass across the rolling plains in wake of the front, band of mid-
level subsidence downstream and south of a central plains wave
should suppress convective development. Nevertheless, there
remains a low chance that convection initiating in the higher
terrain of southeast CO and northeast NM could grow upscale and reach
the northern and northeastern zones late.
Weak surface low is anticipated to develop along the western end of
remnant front in southeastern NM overnight then strengthen and lift
northeast with a trailing surface trough and tightening dryline
on Monday in response to next mid-level wave. Thus, better chance
of convection will be realized late Monday in region of moderate
to strong instability to the northeast and east surface low and
dryline. Latest forecast soundings from the rolling plains suggest
that storms will certainly have the potential to become severe
during the late afternoon and evening. Preliminary forecasted
MUCAPES approaching 3000 J/Kg, with the bulk of it in the the hail
growth zone, along effective shear around 40kts indicates the
potential for large hail, while cloud bases around 8kft and PW
values above 1.6 inches indicates the potential for strong
downburst winds. JH
LONG TERM...
The dog days of summer are upon us. The shortwave trough passing
across the srn high plains may maintain some t-storms across the
southeast TX Panhandle and nrn Rolling Plains Monday night. After
which, A broadening region of high pressure will build over Texas.
Rising heights and thickness values will support hot temps in the
Tuesday through Thursday period. Highs will likely be in the
triple-digits for many locations aside from the southwest TX
Panhandle, and high temps could reach 105 or so in parts of the
Low Rolling Plains. The temps and heat indices are expected to
remain shy of Heat Advisory territory, and no highlights are
expected at this time. The upper ridge may not suppress all
convection, especially given the intense heating, and we could see
some isolated t-storms each late afternoon and evening, more-so as
we pass midweek. While the ECMWF has backed off somewhat on its
forecast of a tropical wave approaching the region from the
southwest by Friday, there is still pretty good agreement that
heights will start to fall as the upper ridge shifts east and a
large trough takes shape across the west. Mid-level moisture will
increase as the sub-tropical moisture plume is re-established
from the Baja Peninsula toward West Texas. This pattern should
support a gradual cooling trend and an uptick in rain chances for
next weekend - although the details are still quite vague at this
point.
&&
.LUB Watches/Warnings/Advisories...
None.
&&
06/99/06
Hazardous weather outlook, Jul 3, 6:01 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
701 PM CDT SUN JUL 3 2016
TXZ021>044-050015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
701 PM CDT SUN JUL 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF SEVERE THUNDERSTORMS FOR THE SOUTHERN
ROLLING PLAINS THIS EVENING THROUGH THE EARLY MORNING HOURS. HIGH
WINDS TO 70 MPH AND HAIL TO 2" IN DIAMETER WILL BE POSSIBLE WITH
THESE STORMS. ELSEWHERE, HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS GENERALLY ALONG AND
EAST OF THE I-27 CORRIDOR ON MONDAY AFTERNOON INTO THE EVENING
AND OVERNIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE HIGH
WINDS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FOR MONDAY.
Thunderstorm Wind, Parmer
- When
- July 3, 8:45 PM CST to 8:50 PM CST
- Where
- Parmer County, 2.5 mi N of Friona Benger Arpk to 0.57 mi W of Friona Benger Arpk
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $350,000
- Crop damage
- $200,000
- Reported by
- Mesonet
- Coordinates
- 34.685, -102.672
A Texas Tech University West Texas mesonet measured two severe wind gusts during a downburst. The first gust of 77 mph occurred at 845 PM CST followed by a gust to 67 mph at 850 PM CST. About two miles northeast of this mesonet, a meteorologist with Texas Tech University discovered damage consistent with winds around 90 mph. This damage consisted of three completely destroyed center pivots, about one mile of heavily damaged or flattened sorghum crops, two collapsed grain silos, moderate damage to a barn, and light to moderate damage to several hundred acres of corn crops. The value assigned to these large center pivot irrigation systems is estimated at $80,000 per unit.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, July 3, 20161 death · $10,000 · EF1 · 10 events
- Tornado and Flash Flooding in Kentucky, July 3 to 4, 2016$447,000 · EF0 · 8 events
- Hail and Damaging Winds in Kentucky, July 3 to 4, 2016$150,000 · 1 in hail · 28 events
- Hail and Damaging Winds in North Dakota, July 3, 2016$275,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, July 3, 20164 injured · 1 event
- Hail and Damaging Winds in New Mexico, July 3, 2016$35,000 · 1.75 in hail · 6 events
- Damaging Winds in South Carolina, July 3, 2016$24,000 · 56 kt wind · 5 events
- Heat in Texas, July 3 to 7, 201621 events
- Heat in Louisiana, July 3 to 7, 201617 events
- Flash Flooding and Flooding in Missouri, July 3, 201611 events
- Flood and Hail in South Dakota, July 3, 20161.75 in hail · 5 events
- Hail in South Dakota, July 3, 20161.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633780.